Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Las Vegas, NV

July 8, 2011Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 8, 2011, 2:33 PM PDT for Clark County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 2:33 PM PDT (21:33 UTC)
Expired
Jul 8, 2011, 3:02 PM PDT
In force
29 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 34 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS55 KVEF 082133
SVRVEF
NVC003-082215-
/O.NEW.KVEF.SV.W.0089.110708T2133Z-110708T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 315 PM PDT.

* AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH AND PENNY SIZE HAIL.   THIS STORM WAS LOCATED 
  NEAR SLOAN...OR 6 MILES SOUTH OF SEVEN HILLS...AND MOVING 
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...GREEN VALLEY...SLOAN...ANTHEM...BLACK
  MTN...HENDERSON EXECUTIVE AIRPORT...SEVEN HILLS...SILVERADO
  RANCH...SOUTHERN HIGHLANDS AND WINDMILL AND GREEN VALLEY PARKWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3609 11512 3593 11489 3577 11513 3589 11530
TIME...MOT...LOC 2131Z 223DEG 8KT 3590 11514

$$

SC
1 follow-up statement
844 
WWUS55 KVEF 082202
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
302 PM PDT FRI JUL 8 2011

NVC003-082208-
/O.CAN.KVEF.SV.W.0089.000000T0000Z-110708T2215Z/
CLARK NV-
302 PM PDT FRI JUL 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IS
CANCELLED...

THE THUNDERSTORM OVER CENTRAL CLARK COUNTY HAS WEAKENED AND NO 
LONGER SEVERE. HOWEVER...A FLOOD ADVISORY REMAINS IN EFFECT THROUGH 
545 PM...AS MANY OF THE RAIN GAGES IN THE SEVEN HILLS AND ANTHEM 
AREA RECEIVED 0.25 TO 0.40 INCHES OF RAIN IN THIRTY MINUTES OR LESS. 

LAT...LON 3609 11512 3593 11489 3577 11513 3589 11530
TIME...MOT...LOC 2158Z 223DEG 8KT 3590 11507

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:39 AM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 10:39 AM PDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 AM PDT FRI JUL 8 2011

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE OVER THE AREA
THROUGH SATURDAY KEEPING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO BRING
HEAVY RAIN AND GUSTY WINDS. A DRIER SOUTHWEST FLOW IS EXPECTED TO
SET UP EARLY NEXT WEEK BRINGING LOWER THUNDERSTORM CHANCES OVER THE
WESTERN HALF OF THE FORECAST AREA AND EVENTUALLY OVER THE ENTIRE
AREA BY MID WEEK.
&&

.UPDATE...CONVECTION FIRING EARLIER TODAY AND MOSTLY IN MOHAVE
COUNTY. BELIEVE THE MAIN FOCUS WILL BE SOUTH OF THE MID LEVEL TROUGH
EVIDENT THIS MORNING FROM EXTREME SOUTHWEST UTAH THROUGH EASTERN
CLARK COUNTY. HOWEVER THERE WILL BE CONVECTION IN ALL AREAS TODAY.
AS IN THE LAST FEW DAYS FLASH FLOODING AND OCCASIONAL MICRO BURSTS
WILL BE THE PRIMARY HAZARDS TO CONTEND WITH TODAY.
&&

.PREV DISCUSSION...
245 AM PDT FRI JUL 8 2011

.SHORT TERM...SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP
EARLY THIS MORNING OVER WESTERN AND NORTHERN CLARK COUNTY AND MOVING
IN A NORTHEAST DIRECTION. NAM12 IS INDICATING A STRONG AREA OF 700MB
CONVERGENCE THAT CONTINUES THROUGH 15Z...SO DO EXPECT THESE STORMS
TO DEVELOP FOR THE NEXT FEW HOURS. THESE STORMS HAVE BEEN MOVING AT
A FAIRLY GOOD CLIP AND SO FAR NOT CAUSING ANY MAJOR PROBLEMS. WITH
MONSOONAL MOISTURE STILL IN PLACE LOOK FOR AFTERNOON THUNDERSTORMS
TO DEVELOP ONCE AGAIN OVER MUCH OF THE CWA. NOT SEEING ANY FEATURE
ON SATELLITE THAT WOULD INDICATE A GOOD TRIGGER FOR THIS AFTERNOON
SO WE WILL ONCE AGAIN RELY ON AFTERNOON HEATING AND OROGRAPHICS.
WINDS SHOULD KEEP STORMS MOVING THIS AFTERNOON AND ALTHOUGH ISOLATED
FLASH FLOODING IS POSSIBLE...DO NOT THINK IT WILL BE WIDESPREAD
ENOUGH FOR A WATCH TO BE ISSUED. THUNDERSTORMS ARE LIKELY TO LAST
INTO THE EARLY EVENING...BUT SHOULD DIMINISH OVERNIGHT. SOME DRIER
WILL WORK INTO THE AREA SATURDAY WITH THE BETTER CHANCES OF
THUNDERSTORMS OVER THE EASTERN HALF OF THE CWA. TROUGH MOVING INTO
THE WEST COAST SUNDAY AND MONDAY WILL HELP PUSH THE MOISTURE FURTHER
EAST LEAVING THE AREA MOSTLY DRY WITH ONLY THE EASTERN PORTIONS OF
MOHAVE COUNTY SEEING ANY THUNDERSTORM CHANCES.

.LONG TERM...OPERATIONAL MODELS AND ENSEMBLES ARE STILL AGREEING ON
A SUBSTANTIAL DRYING TREND FOR OUR AREA AS A PACIFIC TROUGH WORKS
ITS WAY INTO THE WEST COAST EARLY NEXT WEEK. KEPT SLIGHT CHANCE TO
LOW END CHANCE POPS IN MOHAVE COUNTY MONDAY AND TUESDAY AFTERNOON
AND EVENING...THEN WENT WITH A DRY FORECAST THEREAFTER. TEMPERATURES
SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL THANKS TO FALLING HEIGHTS
WITH THE INCOMING TROUGH...AND HUMIDITY WILL ALSO DECREASE MARKEDLY
AS THE SOUTHWEST FLOW ASSOCIATED WITH THE TROUGH FLUSHES OUT THE
MONSOON MOISTURE.
&&

.AVIATION...FOR MCCARRAN...AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE AGAIN TODAY...MAINLY ON THE MOUNTAINS NEAR KLAS AND IN THE
MORMON MESA AND PEACH SPRINGS CORRIDORS. WINDS WILL BE GUSTY AND
ERRATIC NEAR ANY THUNDERSTORMS. CHANCES FOR THUNDERSTORMS WILL BE A
LITTLE LOWER SATURDAY AFTERNOON AND EVENING...THEN SIGNIFICANTLY
LOWER SUNDAY AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED AGAIN TODAY...WITH THE GREATEST COVERAGE ROUGHLY EAST OF A
LINE FROM THE NEVADA NATIONAL SECURITY SITE TO THE MOJAVE NATIONAL
PRESERVE. A SLIGHT DECREASE IN THUNDERSTORM CHANCES IS EXPECTED ON
SATURDAY...FOLLOWED BY A SIGNIFICANT DECREASE FROM WEST TO EAST ON
SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JACQUES/GORELOW/MORGAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 8, 5:52 AM PDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 AM PDT FRI JUL 8 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-090400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
552 AM PDT FRI JUL 8 2011 /552 AM MST FRI JUL 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TODAY AS PLENTY OF
MONSOONAL MOISTURE REMAINS IN PLACE. THUNDERSTORMS WILL DEVELOP OVER
THE MOUNTAINS OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THEN
DRIFT INTO THE SURROUNDING VALLEYS. BURSTS OF HEAVY RAIN AND
LOCALIZED FLOODING REMAIN A CONCERN. REMEMBER...DO NOT ATTEMPT TO
TRAVEL ACROSS FLOODED ROADS OR LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL START TO GET PUSHED FURTHER EAST SATURDAY AND
AS DRIER AIR PUSHES IN FROM THE WEST. THUNDERSTORM CHANCES WILL
DIMINISH EVEN MORE SUNDAY AND MONDAY WITH MAINLY MOHAVE COUNTY
SEEING ANY ACTIVITY. THUNDERSTORMS ARE EXPECTED TO BE OUT OF THE
REGION BY TUESDAY AS DRIER AIR WORKS OVER THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:43 PM PDTAreal Flood AdvisoryVEFClark107 min
Jul 7, 7:33 PM PDTAreal Flood AdvisoryVEFClark48 min
Jul 8, 12:21 PM PDTFlash Flood WarningVEFClark70 min
Jul 8, 12:29 PM PDTAreal Flood AdvisoryVEFClark46 min
Jul 8, 1:08 PM PDTFlash Flood WarningVEFClark112 min
Jul 8, 2:45 PM PDTAreal Flood AdvisoryVEFClark57 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.